← Return to Concerned about the side effects of anastrozole

Discussion
tinalove (@tinalove)

Concerned about the side effects of anastrozole

Breast Cancer | Last Active: Nov 18 5:46pm | Replies (1425)

Comment receiving replies
@cindylb

I’ve just now found this group and have joined. I am one year into my ‘adventure’ with breast cancer (lobular stage 1). I chose a bi lateral mastectomy and luckily my cancer had not spread to my lymph nodes. I thought I would be ‘done’, given my aggressive choice to remove my breasts and felt lucky I had caught it fairly early, but my oncologists say I should use the follow up drugs. I have tried both Letrozole and Arimidex so far and both have made me very ill. Of course I don’t want the cancer back (I have a 15% chance, which is pretty low) but I also find it impossible to tolerate these drugs. My side effects have ranged from severe depression, joint pain, blood in my stools and Shingles (twice….on my butt of all places, ouch). I am considering trying the Letrozole again but I’m having a hard time facing the side effects. I have hormone difficulties and have my whole life. These drugs just seem to throw me back into the horrors I experienced with menopause and more. I’m happy to have found a support group (that’s a big missing piece for me in my recovery) and hope someone might have some similar experiences or thoughts on how I can reconcile two seemingly bad options as I move forward?

Jump to this post


Replies to "I've just now found this group and have joined. I am one year into my 'adventure'..."

Wow! Talk about being between a rock and a hard place! I had some of those side effects as well, but NOTHING like the ones you are having. Still I couldn’t stand them and tried about 3 other drugs until I got on anastrozole. It has side effects but much milder, at least for me. I don’t know who your docs are or where you are getting treated but you could also consider a 3rd opinion.

But honestly, if I were you, with the miserable quality of life you seem to be having, Stage I, bi-lateral mastectomy and no lymph node involvement ( although you didn’t mention your HER-2 neu status or your estrogen sensitivity, which need to be considered) I would SERIOUSLY be thinking about chucking the post-hormone tx and taking my chances.

If your quality of life sucks, what’s the point? That however, is a decision only YOU can make, and I myself wouldn’t make it without talking to my docs about it first.

I’ve had TWO different types of breast cancer: triple negative, stage I in the L breast, the first time around – 11 years out on that one, and ER+, stage 1b in my other breast – 3 years out on that one. No lymph node involvement either time. Before I started anastrozole the side effects of the other drugs, even though no where near as bad as yours seem to be, were bad enough that I told my doc at Mayo that if there wasn’t something else I could take my quality of life was bad enough that I wanted to consider skipping oral chemo and taking my chances (my chances of recurrence were also 15%).

Luckily we found something that worked better. I TOTALLY get where you are coming from. You are having to make a decision with incomplete information. There are NO easy answers here. I would just say, go with your gut.

Berit

Thank you so much for your reply. This support has already been so helpful. My Lobular Breast Cancer is highly ER+ (90%), so there’s the culprit, therefore the drugs would be a great addition, if they didn’t make me so sick. I’m a year in and I still haven’t taken these drugs (the Letrozole and Arimidex) for more than 8 weeks total over a course of the year because of all of the side effects. I agree that quality of life is important and that’s why I’m on the fence about this. My risk of recurrence is low but it’s never low enough not to worry I guess, but on the other hand I’m concerned about missing the cancer if it comes back and having bigger troubles. My doctors aren’t pushing the drugs strongly but I’m still trying to be a super-achiever I guess and do all I can. Being sick with all of these other issues due to the drugs has made this a very long year, too long.

  Request Appointment